Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 15, NWS Lincoln, IL

June 7, 2014Peoria County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 7, 2014, 9:34 PM CDT for Peoria County, Illinois. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2014, 9:34 PM CDT (02:34 UTC)
Expired
Jun 8, 2014, 3:30 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Peoria County, IL

The radar

The Lincoln radar (KILX), 76 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 9:50 PM CDTHEAVY RAIN 3.254 Nw Peoria, ILSTILL RAINING
Jun 7, 10:18 PM CDTHEAVY RAIN 2.79Peoria, ILLIGHT RAIN FALLING
Jun 7, 10:30 PM CDTHEAVY RAIN 3.072 Sw Peoria, ILSTILL RAINING. CORRECTED LOCATION.
Jun 7, 10:30 PM CDTHEAVY RAIN 3.07Peoria, ILSTILL RAINING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WGUS53 KILX 080234
FFWILX
ILC143-080830-
/O.NEW.KILX.FF.W.0015.140608T0234Z-140608T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
934 PM CDT SAT JUN 7 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PEORIA COUNTY IN CENTRAL ILLINOIS...

* UNTIL 330 AM CDT

* AT 932 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING ACROSS THE WARNED AREA.  NORTH STONE CHURCH ROAD AND      
  PORTIONS OF ALLEN ROAD IN PEORIA HAVE BEEN CLOSED DUE TO STANDING  
  WATER.  IN ADDITION...STANDING WATER COVERED PORTIONS OF ROUTE 116
  AND ALTA ROAD.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PEORIA...
  BELLEVUE...ELMWOOD...HANNA CITY...TRIVOLI AND WEST PEORIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4087 8962 4072 8955 4063 8978 4063 8999
      4079 8999

$$

BARNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 8:45 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 7, 8:45 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
845 PM CDT Sat Jun 7 2014

.DISCUSSION...
ISSUED 845 PM CDT Sat Jun 7 2014

Severe potential winding down. Effective shear and gradual
stabilization is occuring and remainder of tornado watch will
likely be discontinued for remainder of forecast area early. MCV
over north central Illinois will continue northeast getting
further away from remaining instability.  Focus now shifting to
heavy rainfall as several reports over two inches of rain has been
received from Havana northeast along the Illinois River Valley.
Biggest impacts will be in the Peoria Metro area as urban effects
add to the potential for trapping of runoff and result in ponding.

Have not made changes to the remainder of the overnight forecast
as current package is ontrack.

Barker
&&

.AVIATION...
ISSUED 625 PM CDT Sat Jun 7 2014

MCV over west central Illinois is enhancing shear over Central
Illinois and producing rotating dwarf cells. Periods of rain with
embedded thunderstorms will gradually end from KSPI to KCMI after
02z. Gusty north winds will develop behind the MCV in KPIA and
KSPI by mid-evening.

Low-level moisture remains in place through much of Sunday and
should produce at least occasional cigs.

Barker
&&

.PREV DISCUSSION...
ISSUED 258 PM CDT Sat Jun 7 2014

At least two waves in the upper flow will affect central IL over the
next week. The first one will be tonight, the second will slowly
move across IL from Mon night through Wed night. The GFS is
advertising a possible third wave affecting our area Thursday
afternoon and Thur night. The Canadian Global and ECMWF keep the
affects of that wave south of IL. Cooler temps are projected for
the first half of the week, with mainly 70s for highs. Thur
through Sat will be only slightly warmer, in the low 80s.

SHORT TERM...Tonight through Tuesday night.

Water vapor satellite and radar images are capturing the MCV as
it progresses E-NE into IL late this aftn. The leading edge of
storms has some reports of gusty winds and heavy rain, but no
damage or flooding. MUCAPE and MLCAPE params ahead of the line are
looking less favorable for vigorous updrafts, with around 500
J/KG. 0-6km shear in generally less than 30 kts, with a pocket of
40kts SPI and to the SW. Weak areas of rotation have periodically
developed along the QLCS, but they have not persisted for more
than a couple of volume scans and have not intensified to levels
that warrant more attention. We will monitor the QLCS for stronger
cells and keep likely PoPs through the evening. The back edge of
the precip shield should progress close to I-55 by 06z/1am, with
likely PoPs lingering for a few hours after midnight through the
Indiana border.

Sunday morning should start out with dry conditions all across C
and SE IL, as cloud cover pulls away to the east. N-NE winds will
try to pull cooler and lower dewpoint air into central IL, but
most of our forecast area will see dewpoints remain in the lower
60s until Sunday night when dwpts finally dip into the 50s.
Partial sunshine during the day could overcome the cooler air to
help push high temps to around 80 in most areas.

Monday will see the approach of a long wave trough as high clouds
increase ahead of the system in the morning. As afternoon
progresses, showers are expected to develop SW of Springfield. The
better chances of showers and storms will hold off until the
stronger 850-500mb DPVA reaches central IL. The slow forward
motion of the system should help to keep severe potential on the
low side. However, precipitable water levels will climb to around
1.75" for the majority of the time the upper low is advancing
across IL, so a few of the stronger updrafts could produce very
heavy rainfall rates of 1-2" per hour. Localized flooding could
develop. The highest potential for rain/storms looks to be Monday
night and Tuesday, as the leading edge of energy and jet flows
pushes into IL. By Tuesday night, the first push of dry air will
wrap into the upper low helping to provide a break in the rain.

LONG TERM...Wednesday through Saturday.

The long wave low will occlude over IL on Wednesday, with showery
precipitation possible Wed and Wed night as various spokes of
moisture and dry air swirl over IL. Storms will be isolated if any
develop at all. Still, some heavy rains could develop at times,
prolonging the flooding concerns. The occluded low is expected to
finally move east of IL on Thursday, but slight chances of
showers/storms will be present.

The GFS is indicating a quick moving shortwave for Thursday night,
producing storms and heavy rain. The EC has almost no indication
of that wave, while the Canadian shows some weak energy in S IL
where it develops some convection. We kept slight chance PoPs to
acknowledge the GFS solution, but there are higher chances of dry
conditions Thursday. Dry weather could even extend all the way
through Friday into Saturday as the ECMWF keeps the storm track in
the central and northern Plains during that time.

High temps could return to the low 80s for the last half of the
week if sunshine is able to break develop.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 7, 3:25 PM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT SAT JUN 7 2014

ILZ027>031-036>038-040>048-053-055-057-081100-
CASS-CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-
VERMILION-WOODFORD-
325 PM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A WEATHER DISTURBANCE OVER CENTRAL MISSOURI AT MID AFTERNOON WILL
PUSH INTO CENTRAL ILLINOIS DURING THIS EVENING...LIKELY BRINGING
SCATTERED THUNDERSTORMS TO THE AREA. THE MAIN THREAT FOR SEVERE
WEATHER WILL BE SOUTH OF I-72 LATE THIS AFTERNOON AND EVENING...
ALTHOUGH ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS...
SMALL HAIL...HEAVY RAIN AND CLOUD TO GROUND LIGHTNING INTO THE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY AGAIN FROM LATE
MONDAY THROUGH THURSDAY. THE THREAT FOR ORGANIZED SEVERE WEATHER
APPEARS LOW DURING THIS PERIOD. HOWEVER HEAVY RAINS OF 1 TO 2 INCHES
WILL BE POSSIBLE ESPECIALLY MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ049>052-054-056-061>063-066>068-071>073-081100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCOTT-SHELBY-
325 PM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A WEATHER DISTURBANCE OVER CENTRAL MISSOURI AT MID AFTERNOON WILL
PUSH INTO CENTRAL ILLINOIS DURING THIS EVENING...LIKELY BRINGING
SCATTERED THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS SOUTH OF I-72 LATE THIS AFTERNOON INTO MID
EVENING. A FEW OF THE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL ALONG WITH TORRENTIAL RAINFALL AND
FREQUENT LIGHTNING ESPECIALLY FROM I-70 SOUTH. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH SOME OF THE MORE
INTENSE THUNDERSTORMS INTO THIS EVENING...WHICH MAY PRODUCE SOME
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY AGAIN FROM LATE MONDAY
THROUGH THURSDAY. THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS LOW
DURING THIS PERIOD. HOWEVER HEAVY RAINS OF 1 TO 2 INCHES IS POSSIBLE...
ESPECIALLY MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL 9 PM THIS EVENING SOUTH OF
I-72.

07

In the hours before

Local storm report, Jun 7, 7:50 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
750 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       4 NW PEORIA             40.79N 89.66W
06/07/2014  M1.75 INCH       PEORIA             IL   NWS EMPLOYEE

&&

25
Local storm report, Jun 7, 8:06 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
806 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       5 NE AVON               40.71N 90.37W
06/07/2014  M2.00 INCH       FULTON             IL   CO-OP OBSERVER

&&

25
Local storm report, Jun 7, 8:14 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
814 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
06/07/2014  M2.18 INCH       PEORIA             IL   CO-OP OBSERVER

&&

25
Local storm report, Jun 7, 8:22 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       MANITO                  40.42N 89.78W
06/07/2014  M2.25 INCH       MASON              IL   MESONET

0815 PM     HEAVY RAIN       ASTORIA                 40.23N 90.36W
06/07/2014  M2.00 INCH       FULTON             IL   MESONET

&&

25
Local storm report, Jun 7, 8:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
848 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
06/07/2014  M2.21 INCH       PEORIA             IL   MESONET

            STILL MODERATE TO HEAVY RAIN

&&

25
Local storm report, Jun 7, 9:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
918 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FUNNEL CLOUD     2 NW CURRAN             39.76N 89.79W
06/07/2014                   SANGAMON           IL   LAW ENFORCEMENT

            FUNNEL CLOUD OBSERVED BY OFFICER AT I-72, MILE MARKER 88.

0700 PM     HEAVY RAIN       HAVANA                  40.30N 90.06W
06/07/2014  M2.00 INCH       MASON              IL   CO-OP OBSERVER

0745 PM     HEAVY RAIN       4 NW PEORIA             40.79N 89.66W
06/07/2014  M1.75 INCH       PEORIA             IL   NWS EMPLOYEE

0800 PM     HEAVY RAIN       5 NE AVON               40.71N 90.37W
06/07/2014  M2.00 INCH       FULTON             IL   CO-OP OBSERVER

0810 PM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
06/07/2014  M2.18 INCH       PEORIA             IL   CO-OP OBSERVER

0815 PM     HEAVY RAIN       MANITO                  40.42N 89.78W
06/07/2014  M2.25 INCH       MASON              IL   MESONET

0815 PM     HEAVY RAIN       ASTORIA                 40.23N 90.36W
06/07/2014  M2.00 INCH       FULTON             IL   MESONET

0844 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
06/07/2014  M2.21 INCH       PEORIA             IL   MESONET

            STILL MODERATE TO HEAVY RAIN

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:11 PM CDTTornado WarningILXLogan, Mason, Menard34 min
Jun 7, 8:27 PM CDTAreal Flood AdvisoryILXFulton, Peoria3 hr

Nearby

Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.